Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Having severe pain in hand side of the back and above waist. Gall bladder removed. Diabetic. Take exanatide injections. How to reduce the pain?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1979
Answered : 2457 Questions
I have a fairly severe pain in the left hand side of my back, above the waist. It first appeared three days ago and was initially worse at night but is now continuous. There is some digestive discomfort. it is similar to gall bladder pain but on the other side. I had my gall bladder removed 4 years ago. I am a diabetic on drugs and exanatide injections but not on insulin. How can I get rid of the pain?
Posted Sun, 22 Sep 2013 in Abdominal Pain
Answered by Dr. M Y Shareef 21 minutes later
Brief Answer:
One has to exclude a pancreatic involvement

Detailed Answer:
Hi ! I am Dr Shareef, a general surgeon answering your query.

In your medical history, it is mentioned that gall bladder along with a part of liver removed. Can you please elaborate a little for which reason, a part of the liver was removed !

Did you get yourself clinically examined by your family physician after the pain till now ? If not, it is better you do, as a few findings on examination may point to a possible diagnosis which can not be done by discussion over web.

However from the type of pain you have, and with a history of cholecystectomy and Diabetes mellitus along with exanatide injections, the nearest I can think is an inflammation of pancreas. You can discuss on this aspect with your physician and may go for some blood test like serum amylase and serum lipase, along with an ultrasound/CT scan of abdomen to know the condition of pancreas. Pancreatic inflammation can give rise to back pain also along with abdominal pain.

If all the above what I have pointed comes out to be normal, then you may have to consult a gastroenterologist for a possible endoscopic examination of your stomach and intestines. Till that you may go for a proton pump inhibitor, an anti spasmodic and a probiotic drug.

Awaiting to listen in more detail from you and thanking you for using healthcare magic for your health query. Good luck.
Above answer was peer-reviewed by
Follow-up: Having severe pain in hand side of the back and above waist. Gall bladder removed. Diabetic. Take exanatide injections. How to reduce the pain? 30 minutes later
There was a non malignant tumour between gall bladder and liver, which is why the liver was excised.
I have made an appointment to see my general practitioner but I have to wait a week until he can see me.
I need to find a way of controlling the pain until then.
Answered by Dr. M Y Shareef 20 minutes later
Brief Answer:
Proton pump inhibitor along with an OTC anti spasm

Detailed Answer:
Hi Ms XXXXXXX ! It is a big relief to know that it was a benign lesion for which you had undergone partial resection of the liver.

As I have already mentioned earlier, till you get to see your doctor, you can go for a proton pump inhibitor along with a an over the counter anti spasmodic and also a probiotic. Also please avoid fried and spicy food and go for a bland diet instead. Take enough liquids.

If nothing helps and the pain increases in its severity, then I am afraid you may have to report yourself at the emergency room of the nearest hospital in your area.

Thanks for responding so soon which shows your concern towards your health. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor